Thunderstorm Wind, Litchfield
- When
- May 18, 8:30 PM EST
- Where
- Litchfield County, Salisbury
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -73.417
3 to 4 trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 6:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 730 PM EDT TUE MAY 18 2004 ZONES UPDATED TO DROP ALL BUT GREENE...COLUMBIA...ULSTER AND DUTCHESS COUNTIES FROM SEVERE THUNDERSTORM BOX. THEY ARE STILL IN UNTIL SHOWERS AND THUNDERSTORMS CLEAR AREA. .AVIATION...VFR CONDITIONS TONIGHT WITH THE POSSIBILITY OF MVFR FOG ESPECIALLY IN VALLEY AREAS TOWARD SUNRISE WHICH WOULD QUICKLY BURN OFF WITH HEATING/MIXING FROM SUNSHINE. *****PREVIOUS DISCUSSION FROM 2:05 PM************************* DISCUSSION...SEVERE WEATHER THREAT FOR MID/LATE THIS AFTERNOON INTO THE EVENING AS COLD FRONT COLLIDES WITH WARM MOIST AIRMASS (DEW POINTS IN THE 60S). STORM PREDICTION CENTER KEEPS AREA IN SLIGHT RISK AND WATCH HAS BEEN ISSUED FOR MUCH OF COUNTY WARNING AREA UNTIL 02Z. MAIN THREAT IS FOR DAMAGING WINDS FOLLOWED BY HAIL. WILL RUN WITH REST OF TODAY PERIOD TO COVER THE CONVECTION. WILL ISSUE ZONES EARLY. BERMUDA HIGH WILL KEEP COLD FRONTS WHICH MOVE THROUGH THE REGION FROM GOING TOO FAR TO OUR SOUTH. IN GENERALLY...EACH WILL RETURN NORTH AS A WARM FRONT IN TIME. TODAY/TONIGHT COLD FRONT FRONT WILL REACH THE COAST BY SUNRISE WEDNESDAY THEN STALL ACROSS THE MID ATLANTIC REGION. WEAK HIGH PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY AND OFF THE COAST WEDNESDAY EVENING. A SOUTHEAST FLOW WILL SET UP WEDNESDAY NIGHT USHERING STABLE MARINE AIR INTO THE AREA. THE FRONTAL BOUNDARY WILL BEGIN TO RETURN NORTH AS A WARM FRONT ON THURSDAY. THE STABLE AIRMASS IN PLACE WILL BE STUBBORN TO GIVE WAY. DESTABILIZING WILL OCCUR ACROSS WESTERN PORTION COUNTY WARNING AREA FIRST AS WARM FRONT BEGINS TO MOVE. WILL RUN WITH ETA AND INTRODUCE CHANCE POPS TO NORTHWEST ZONES THURSDAY AFTERNOON AND KEEP REST OF AREA DRY. THURSDAY NIGHT THE SURFACE LOW PASSES TO OUR NORTH WILL HELP LIFT WARM FRONT THROUGH THEN SYSTEM COLD FRONT WILL FOLLOW AND HAVE POPS ACROSS ENTIRE FORECAST AREA. THIS FRONT DO NOT GO FAR EITHER THEN REMAINS NORTHWARD AS A WARM FRONT. LARGE LOW PRESSURE SYSTEM DEVELOPS ACROSS CENTER PORTION OF UNITED STATES AND GRADUALLY MOVES EASTWARD. HAVE CHANCE OF POPS IN SATURDAY INTO TUESDAY AS WARM FRONT LIFTS NORTH THEN LOW PROGGED TO PASS OVER REGION MONDAY DRAGGING ITS ASSOCIATED COLD FRONT ACROSS REGION MONDAY NIGHT INTO TUESDAY. .HYDROLOGY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS. WITH CONDITIONS SO WET FROM RECENT RAINS SOME LOCALIZED FLOODING IS POSSIBLE. HOWEVER...FLOODING ON THE MAJOR RIVERS IS UNLIKELY. DRY WEATHER WILL TAKE HOLD WEDNESDAY. ******************************************************************* .ALY...SEVERE THUNDERSTORM WATCH #217 UNTIL 02Z FOR GREENE...COLUMBIA...ULSTER AND DUTCHESS COUNTIES.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 615 AM EDT TUE MAY 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. BEST CHANCE OF SEVERE THUNDERSTORMS IS MID AFTERNOON INTO EARLY THIS EVENING. TRAINING THUNDERSTORMS MAY CAUSE RAINFALL TO BE HEAVY ENOUGH IN SOME AREAS TO CAUSE LOCALIZED FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 520 PM EDT TUE MAY 18 2004 NYZ043-182145- ...A STRONG THUNDERSTORM IN WASHINGTON COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...STRONG WINDS IN EXCESS OF 40 MPH....AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR WHITEHALL AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HAMPTON FLATS AND HAMPTON BY 525 PM EDT IA/KL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
607 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG HAMPTON 43.53N 73.25W
05/18/2004 WASHINGTON NY EMERGENCY MNGR
TREES DOWN
&&
OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 645 PM EDT TUE MAY 18 2004 VTZ013-014-182315- ...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES... AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH. THIS STORM WAS LOCATED NEAR DORSET...OR ABOUT 7 MILES NORTH OF MANCHESTER...AND MOVING EAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR... LONDONDERRY BY 700 PM EDT
NYZ032-033-038>043-047>054-082>084-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 715 PM EDT TUE MAY 18 2004 SEVERE THUNDERSTORM WATCH 217 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN EASTERN NEW YORK... HAMILTON SCHOHARIE MONTGOMERY ALBANY SCHENECTADY RENSSELAER HERKIMER SARATOGA WARREN WASHINGTON FULTON SEVERE THUNDERSTORM WATCH 217 REMAINS IN EFFECT UNTIL 10 PM FOR... GREENE DUTCHESS COLUMBIA ULSTER ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AREA WHERE THE WATCH HAS BEEN CANCELLED. HOWEVER...THESE STORMS ARE NOT EXPECTED TO SEVERE. SEVERE THUNDERSTORMS ARE STILL POSSIBLE IN THE WATCH AREA. OKEEFE
NYZ058>061-063>066-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 840 PM EDT TUE MAY 18 2004 SEVERE THUNDERSTORM WATCH NUMBER 217 HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES... IN NEW YORK... COLUMBIA GREENE ULSTER DUTCHESS NO COUNTIES IN NEW YORK REMAIN UNDER A SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED THUNDERSTORMS WILL END LATER THIS EVENING. A FEW WILL STILL PRODUCE HEAVY RAIN AND BRIEF GUSTY WINDS.
The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
3 to 4 trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401036.